Hyperkalemia and rhabdomyolysis with succinylcholine used for rapid sequence intubation

A case report

Leslie Hamilton, Courtney S. Watts, Michael R. Crain

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Objective: Succinylcholine, a depolarizing neuromuscular blocker used during intubation, has a black box warning for use in pediatric patients due to the risk of rhabdomyolysis, hyperkalemia, ventricular arrhythmias, and cardiac arrest in patients with skeletal muscle myopathy. Though the warning does not exist for adult patients, succinylcholine is commonly used in adults, who may still be at risk for the same complications. Our objective is to present the case of an adult patient experiencing rhabdomyolysis, hyperkalemia, and cardiac arrest after the administration of succinylcholine for rapid sequence intubation. Case Summary: We describe the hospital course of a 58-year-old patient admitted for the placement of a biventricular implantable cardioverter defibrillator. The patient received etomidate, fentanyl, isoflurane, midazolam, and succinylcholine during rapid sequence intubation. During intubation for the procedure and shortly after the administration of succinylcholine, the patient went into asystole and arrested. After several arrhythmias and periods of cardiac arrest, the patient was stabilized, and the procedure completed. Shortly after the procedure, the patient developed hyperkalemia, rhabdomyolysis, and acute kidney injury and ultimately expired. Discussion: Though reports of adverse reactions to succinylcholine are less common in adults without underlying muscular disorders, this phenomenon has been reported in the literature. There is the potential that this patient may have had an underlying myopathy that was previously undiagnosed or could have experienced malignant hyperthermia. The Naranjo adverse drug reaction probability scale for this case is 5, which is considered probable. Conclusions: Though uncommon, succinylcholine is a potential cause of hyperkalemia, rhabdomyolysis, and cardiac arrest in susceptible adult patients.

Original languageEnglish (US)
Pages (from-to)247-249
Number of pages3
JournalJournal of Pharmacy Technology
Volume29
Issue number6
DOIs
StatePublished - Dec 1 2013

Fingerprint

Hyperkalemia
Rhabdomyolysis
Succinylcholine
Intubation
Heart Arrest
Muscular Diseases
Cardiac Arrhythmias
Neuromuscular Depolarizing Agents
Drug Labeling
Etomidate
Neuromuscular Blocking Agents
Malignant Hyperthermia
Implantable Defibrillators
Isoflurane
Midazolam
Fentanyl
Drug-Related Side Effects and Adverse Reactions
Acute Kidney Injury
Skeletal Muscle
Pediatrics

All Science Journal Classification (ASJC) codes

  • Pharmaceutical Science

Cite this

Hyperkalemia and rhabdomyolysis with succinylcholine used for rapid sequence intubation : A case report. / Hamilton, Leslie; Watts, Courtney S.; Crain, Michael R.

In: Journal of Pharmacy Technology, Vol. 29, No. 6, 01.12.2013, p. 247-249.

Research output: Contribution to journalArticle

@article{5e2506528c52409680161200b79a12c3,
title = "Hyperkalemia and rhabdomyolysis with succinylcholine used for rapid sequence intubation: A case report",
abstract = "Objective: Succinylcholine, a depolarizing neuromuscular blocker used during intubation, has a black box warning for use in pediatric patients due to the risk of rhabdomyolysis, hyperkalemia, ventricular arrhythmias, and cardiac arrest in patients with skeletal muscle myopathy. Though the warning does not exist for adult patients, succinylcholine is commonly used in adults, who may still be at risk for the same complications. Our objective is to present the case of an adult patient experiencing rhabdomyolysis, hyperkalemia, and cardiac arrest after the administration of succinylcholine for rapid sequence intubation. Case Summary: We describe the hospital course of a 58-year-old patient admitted for the placement of a biventricular implantable cardioverter defibrillator. The patient received etomidate, fentanyl, isoflurane, midazolam, and succinylcholine during rapid sequence intubation. During intubation for the procedure and shortly after the administration of succinylcholine, the patient went into asystole and arrested. After several arrhythmias and periods of cardiac arrest, the patient was stabilized, and the procedure completed. Shortly after the procedure, the patient developed hyperkalemia, rhabdomyolysis, and acute kidney injury and ultimately expired. Discussion: Though reports of adverse reactions to succinylcholine are less common in adults without underlying muscular disorders, this phenomenon has been reported in the literature. There is the potential that this patient may have had an underlying myopathy that was previously undiagnosed or could have experienced malignant hyperthermia. The Naranjo adverse drug reaction probability scale for this case is 5, which is considered probable. Conclusions: Though uncommon, succinylcholine is a potential cause of hyperkalemia, rhabdomyolysis, and cardiac arrest in susceptible adult patients.",
author = "Leslie Hamilton and Watts, {Courtney S.} and Crain, {Michael R.}",
year = "2013",
month = "12",
day = "1",
doi = "10.1177/8755122513500907",
language = "English (US)",
volume = "29",
pages = "247--249",
journal = "Journal of Pharmacy Technology",
issn = "8755-1225",
publisher = "Harvey Whitney Books Company",
number = "6",

}

TY - JOUR

T1 - Hyperkalemia and rhabdomyolysis with succinylcholine used for rapid sequence intubation

T2 - A case report

AU - Hamilton, Leslie

AU - Watts, Courtney S.

AU - Crain, Michael R.

PY - 2013/12/1

Y1 - 2013/12/1

N2 - Objective: Succinylcholine, a depolarizing neuromuscular blocker used during intubation, has a black box warning for use in pediatric patients due to the risk of rhabdomyolysis, hyperkalemia, ventricular arrhythmias, and cardiac arrest in patients with skeletal muscle myopathy. Though the warning does not exist for adult patients, succinylcholine is commonly used in adults, who may still be at risk for the same complications. Our objective is to present the case of an adult patient experiencing rhabdomyolysis, hyperkalemia, and cardiac arrest after the administration of succinylcholine for rapid sequence intubation. Case Summary: We describe the hospital course of a 58-year-old patient admitted for the placement of a biventricular implantable cardioverter defibrillator. The patient received etomidate, fentanyl, isoflurane, midazolam, and succinylcholine during rapid sequence intubation. During intubation for the procedure and shortly after the administration of succinylcholine, the patient went into asystole and arrested. After several arrhythmias and periods of cardiac arrest, the patient was stabilized, and the procedure completed. Shortly after the procedure, the patient developed hyperkalemia, rhabdomyolysis, and acute kidney injury and ultimately expired. Discussion: Though reports of adverse reactions to succinylcholine are less common in adults without underlying muscular disorders, this phenomenon has been reported in the literature. There is the potential that this patient may have had an underlying myopathy that was previously undiagnosed or could have experienced malignant hyperthermia. The Naranjo adverse drug reaction probability scale for this case is 5, which is considered probable. Conclusions: Though uncommon, succinylcholine is a potential cause of hyperkalemia, rhabdomyolysis, and cardiac arrest in susceptible adult patients.

AB - Objective: Succinylcholine, a depolarizing neuromuscular blocker used during intubation, has a black box warning for use in pediatric patients due to the risk of rhabdomyolysis, hyperkalemia, ventricular arrhythmias, and cardiac arrest in patients with skeletal muscle myopathy. Though the warning does not exist for adult patients, succinylcholine is commonly used in adults, who may still be at risk for the same complications. Our objective is to present the case of an adult patient experiencing rhabdomyolysis, hyperkalemia, and cardiac arrest after the administration of succinylcholine for rapid sequence intubation. Case Summary: We describe the hospital course of a 58-year-old patient admitted for the placement of a biventricular implantable cardioverter defibrillator. The patient received etomidate, fentanyl, isoflurane, midazolam, and succinylcholine during rapid sequence intubation. During intubation for the procedure and shortly after the administration of succinylcholine, the patient went into asystole and arrested. After several arrhythmias and periods of cardiac arrest, the patient was stabilized, and the procedure completed. Shortly after the procedure, the patient developed hyperkalemia, rhabdomyolysis, and acute kidney injury and ultimately expired. Discussion: Though reports of adverse reactions to succinylcholine are less common in adults without underlying muscular disorders, this phenomenon has been reported in the literature. There is the potential that this patient may have had an underlying myopathy that was previously undiagnosed or could have experienced malignant hyperthermia. The Naranjo adverse drug reaction probability scale for this case is 5, which is considered probable. Conclusions: Though uncommon, succinylcholine is a potential cause of hyperkalemia, rhabdomyolysis, and cardiac arrest in susceptible adult patients.

UR - http://www.scopus.com/inward/record.url?scp=84896742924&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84896742924&partnerID=8YFLogxK

U2 - 10.1177/8755122513500907

DO - 10.1177/8755122513500907

M3 - Article

VL - 29

SP - 247

EP - 249

JO - Journal of Pharmacy Technology

JF - Journal of Pharmacy Technology

SN - 8755-1225

IS - 6

ER -